MAUDE Adverse Event Report: ABBOTT VASCULAR HI-TORQUE BALANCE MIDDLEWEIGHT UNIVERSAL II GUIDE WIRE

ABBOTT VASCULAR HI-TORQUE BALANCE MIDDLEWEIGHT UNIVERSAL II GUIDE WIRE
Model Number 1009665
Medical Device Problem Codes Entrapment of Device (1212); Material Separation (1562); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 09/13/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The customer reported the device is not returning.Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that the procedure was to treat the right superficial femoral artery with moderate calcification, 90% stenosis.The balance middleweight (bmw) universal ii guide wire was advanced but the tip became caught behind an existing stent and about 5 cm separated.The tip was not able to be snared so it was crushed to the vessel using an unspecified 6.0.60x80 self expanding stent.There were no adverse patient sequela.No additional information was provided.
 
Additional Manufacturer Narrative
The product was not returned to abbott vascular for analysis.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other incidents and/or complaints reported from this lot.There was no damage noted to the guide wire during the inspection prior to use which suggests a product quality issue with respect to manufacture, design or labeling did not contribute to the reported difficulties.It was reported that the procedure was to treat the right superficial femoral artery with moderate calcification, 90% stenosis.The balance middleweight (bmw) universal ii guide wire was advanced, but the tip became caught behind an existing stent and about 5 cm separated.The tip was not able to be snared so it was crushed to the vessel using an unspecified 6.0.60x80 self-expanding stent.It should be noted that instructions for use (ifu) guide wire hi-torque guide wires for ptca, pta stents, with ce: carefully observe the instructions under ¿do not¿ and ¿do¿ below.Failure to do so may result in vessel trauma, guide wire damage, guide wire tip separation, or stent damage.If resistance is observed at any time, determine the cause under fluoroscopy and take remedial action as needed.Do not push, auger, withdraw, or torque a guide wire that meets resistance.Do not torque a guide wire if the tip becomes entrapped within the vasculature.In this case, based on the reported information the reported ifu violation does appear to have caused or contributed to the reported complaint.It is likely that the technique and/or manipulation during advancement resulted in the entrapment of the device behind the previously implanted stent.Further manipulation against resistance ultimately resulted in the tip separation and embedding of the tip in the vessel.The investigation determined the reported entrapment of the device, tip separation, unexpected medical intervention/additional therapy non-surgical intervention and embedding of the device in the vessel appear to be related to user error.It is likely that the technique and/or manipulation during advancement resulted in the entrapment of the device behind the previously implanted stent.Further manipulation against resistance ultimately resulted in the tip separation and the embedding of the tip in the vessel with a self-expanding stent.There is no indication of a product quality issue with respect to manufacture, design, or labeling.
 
Event or Problem Description
It was reported that the procedure was to treat the right superficial femoral artery with moderate calcification, 90% stenosis.The balance middleweight (bmw) universal ii guide wire was advanced but the tip became caught behind an existing stent and about 5 cm separated.The tip was not able to be snared so it was crushed to the vessel using an unspecified 6.0.60x80 self expanding stent.There were no adverse patient sequela.Subsequent to the initially filed report the following information was provided: the bmw guide wire reached the lesion but there was resistance with the previously implanted stent.There was no resistance during removal.
 
Event or Problem Description
N/a.
 
Additional Manufacturer Narrative
Subsequent to filing the initial reports, patient information was received.A1-a4 has been updated.

Brand Name
HI-TORQUE BALANCE MIDDLEWEIGHT UNIVERSAL II GUIDE WIRE
Common Device Name
GUIDE WIRE
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR, REG # 3005737652
road no.2 km 58.0 cruce dávila
barceloneta PR 00617
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key12608792
Report Number2024168-2021-09092
Device Sequence Number1350436
Product Code DQX
UDI-Device Identifier08717648118722
UDI-Public08717648118722
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K072460
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/16/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2022
Device Model Number1009665
Device Catalogue Number1009665
Device Lot Number0020371
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/23/2021
Supplement Date Received by Manufacturer11/03/2021
11/25/2021
Initial Report FDA Received Date10/11/2021
Supplement Report FDA Received Date11/22/2021
12/16/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/03/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR
Patient SexFemale
Patient Weight65 KG